Tennessee, 2013

Flash Flood in Tennessee, July 20, 2013

July 20, 2013 · NWS MRX · 1 event in 1 county or zone

An upper level disturbance prompted convection that produced locally heavy rain over extreme northeast Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An upper level disturbance prompted convection that produced locally heavy rain over extreme northeast Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 20, 6:33 AM EST, 2 hours earlier.

Area forecast discussion, Jul 20, 6:33 AM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
733 AM EDT SAT JUL 20 2013

.AVIATION...SPOTTY SHOWERS AND TSRA GETTING AN EARLY START THIS
MORNING...AND PASSING NEAR TRI AND TYS. IFR CONDITIONS BRIEFLY AT
TRI THIS MORNING. COVERAGE LATER THIS AFTERNOON AND EVENING MAY JUST
SKIRT THE TAF SITES...SO KEPT CONTINUITY WITH PREVIOUS SET OF TAFS
FOR NOW. LIMITED TO VCTS/VCSH FOR TRI AND TYS WITH VCTS AND TEMPO
SHOWERS AT CHA.

MVFR OR LOWER CONDITIONS POSSIBLE BY 06Z TO 12Z SUNDAY...ESPECIALLY
AT TRI.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             92  72  87  71  88 /  40  30  60  40  60
KNOXVILLE MCGHEE TYSON AIRPORT, TN  91  71  87  70  86 /  30  40  60  50  60
OAK RIDGE, TN                       91  70  87  70  85 /  30  40  60  60  60
TRI CITIES AIRPORT, TN              89  66  85  66  85 /  30  40  60  50  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG
Hazardous weather outlook, Jul 20, 3:23 AM EST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
423 AM EDT SAT JUL 20 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-210830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
423 AM EDT SAT JUL 20 2013 /323 AM CDT SAT JUL 20 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING MAY
BECOME STRONG TO SEVERE...BRINGING THE POSSIBILITY OF DAMAGING
WINDS...HAIL UP TO AROUND 1 INCH IN DIAMETER...CLOUD TO GROUND
LIGHTNING...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE COVERAGE OF THUNDERSTORMS WILL INCREASE ON SUNDAY AND EARLY
NEXT WEEK...AS A WEAK COLD FRONT SLOWLY APPROACHES THE REGION AND
STALLS OUT AROUND THE SOUTHERN APPALACHIANS. AS A RESULT...THE
POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...CLOUD TO GROUND
LIGHTNING...AND LOCALLY HEAVY RAINFALL WILL ALSO INCREASE.
HOWEVER...A SIGNIFICANT LARGE SCALE SEVERE WEATHER EVENT DOES
REMAIN UNLIKELY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND.

TG/TD

The radar

The Knoxville radar (KMRX), 130 km away, was scanning. The volume nearest the first event began at 13:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Carter

When
July 20, 8:33 AM EST to 11:30 AM EST
Where
Carter County, 5 mi NE of Sadie to 4 mi N of Sadie
Cause
Heavy Rain
Property damage
$500
Reported by
911 Call Center
Coordinates
36.481, -82.006

Flooding was observed across Route 91 and surrounding hollows.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467086.